Virginia, 2011

Hail and Damaging Winds in Virginia, June 24, 2011

June 24, 2011 · NWS AKQ · 4 events in 2 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 24, 1:18 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 24, 1:18 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
218 PM EDT FRI JUN 24 2011

.SYNOPSIS...
A COLD FRONT WILL PUSH ACROSS THE MID ATLANTIC REGION LATE THIS
AFTERNOON AND STALL NEAR THE CAROLINA COAST BY SATURDAY. A WEAK
AREA OF HIGH PRESSURE THEN BUILDS OVER THE EASTERN SEABOARD SUNDAY
THROUGH EARLY NEXT WEEK. ANOTHER FRONT IS EXPECTED BY LATE DAY
TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SATELLITE AND RADAR IMAGERY CONTINUING TO SHOW TREND OF DIMINISHING
PRECIPITATION ALONG WESTERN MOUNTAINS WITH THE EXCEPTION OF A FEW
ISOLATED CELLS. A MORE SUBSTANTIAL AREA OF PRECIPITATION MOVING
INTO THE SOUTHWEST VIRGINIA PANHANDLE WILL HAVE TO BE MONITORED
THROUGH THE MORNING TO SEE IF IT STRETCHES AND SHEARS APART OR IF
A DRY SLOT NOSING IN WILL ENHANCE THEM THROUGH THE DAY. AGAIN...
SUSPECT THAT DRIER AIR ALOFT COUPLED WITH SOUTHWEST FLOW COULD
KEEP THESE CELLS CONFINED TO THE INTERSTATE 81 CORRIDOR IN
SOUTHWEST VA.

AN UPPER LEVEL CLOSED LOW SPINNING OVER THE GREAT LAKES AND ONTARIO
CANADA WILL CONTINUE TO PUSH EASTWARD TODAY. AS THE LOW PRESSURE
BASE DIGS SOUTHWARD INTO THE MID ATLANTIC REGION TODAY...AN
ASSOCIATED SHORTWAVE AND SURFACE COLD FRONT WILL PUSH ACROSS THE
WAKEFIELD CWA LATE THIS AFTERNOON THROUGH THIS EVENING. ALTHOUGH
THE BEST DYNAMICS APPEAR TO BE LOCATED IN NORTHERN VIRGINIA
(NORTH OF THE CWA)...THERE SHOULD BE ENOUGH ENERGY AND DIFFLUENCE
ALOFT COMBINED WITH AVAILABLE LOW LEVEL MOISTURE TO TRIGGER
THUNDERSTORM DEVELOPMENT WITH THE COLD FRONT.

ALL THINGS CONSIDERED...SEVERAL FACTORS ARE WORKING IN TANDEM TO
LIMIT SEVERE WEATHER POTENTIAL. CROSS SECTIONS AND MODEL SOUNDINGS
SHOW THERE IS LITTLE TO NO MOISTURE ABOVE 700-600 MB AND NO
MOISTURE IN THE HAIL GROWTH ZONE. UPPER AIR LOCATIONS UPSTREAM...
PARTICULARLY AT RNK...CONFIRM THE PRESENCE OF DRIER AIR ALOFT.
CROSS SECTIONS ALSO REVEAL A WEAK MID LEVEL STABLE LAYER OVER THE
REGION EVEN DURING THE FRONTAL PASSAGE. THIS COULD PUT A
SIGNIFICANT DAMPER ON OVERALL CONVECTIVE POTENTIAL. GFS DATA DOES
NOT GET RID OF THIS CAP WHILE THE NAM INDICATES THE CAP BREAKING
OVER THE EASTERN SHORE (WHERE THE BETTER DYNAMICS ARE LOCATED) AND
IN EXTREME SOUTHEAST VA/NORTHEAST NC. PREVIOUS FORECAST FOCUSED
PRECIP IN THESE AREAS AND DID NOT DEVIATE FROM THAT. BIGGEST
IMPACT FROM ANY STORMS THAT DEVELOP TODAY WOULD BE FROM
WIND...HOWEVER GUSTS WOULD REMAIN BELOW SEVERE CRITERIA OF 58 MPH.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THE SURFACE FRONT/BOUNDARY WILL STALL OFF THE CAROLINA COAST BY
SATURDAY. A FEW SHOWERS WILL BE POSSIBLE IN NORTHEAST NC DEPENDING
ON EXACTLY WHERE THE BOUNDARY STALLS. MEANWHILE...THE UPPER LOW
WILL SWING THROUGH NEW ENGLAND AND COULD TRIGGER A FEW SHOWERS IN
EXTREME NORTHERN CWA COUNTIES AND ALONG THE NORTHERN EASTERN
SHORE. OTHERWISE...DRY CONDITIONS SHOULD BE EXPECTED ACROSS MOST
OF THE AREA WITH SOME FAIR WEATHER CLOUDS. A WEAK RIDGE OF HIGH
PRESSURE BUILDS OVER THE EASTERN SEABOARD INTO EARLY NEXT
WEEK...KEEPING PLEASANT CONDITIONS IN THE FORECAST THROUGH THIS
TIME.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
GOING WITH A COMBINATION OF THE 12Z GFS/ECMWF FOR THE EXTENDED
PERIOD. THERE WILL BE SLGT (20) TO SML CHCS (30) FOR SHOWERS AND
TSTMS DURING MUCH OF THE PERIOD...ESPLY IN THE AFTN/EVENG HRS.
A WRM FRNT WILL AFFECT THE REGION MON INTO TUE MORNG...THEN A COLD
FRNT WILL DROP THRU THE AREA LATE TUE NGT INTO AT LEAST THE FIRST
PART OF THU. HAVE CHC POPS (30) ALL AREAS FOR WED/WED EVENG...AND
LINGER CHC POPS IN NC CNTIES ON THU.

MIN TEMPS WILL RANGE FM THE MID 60S TO LWR 70S MON MORNG...IN THE
UPR 60S TO MID 70S TUE AND WED MORNGS...AND IN THE MID 60S TO LWR
70S THU MORNG. MAX TEMPS WILL RANGE FM THE MID 80S TO ARND 90
MON...IN THE UPR 80S TO LWR 90S TUE AND WED...AND IN THE MID 80S TO
ARND 90 THU.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDS ACROSS THE REGION WITH SW WINDS GUSTING TO 15-20 KTS. A
WEAK COLD FRONT IS MOVG THRU CENTRL AND SRN VA. THE FRONT WILL
HELP TO INDUCE SOME SCATTERED CONVECTION MOSTLY FOR EASTERN
PORTIONS OF THE CWA...ESP AREAS EAST OF RIC. OPTED TO ADD CB FOR
ALL TERMINALS EXCEPT RIC WHERE DEWPTS HAVE ALREADY FALLEN WITH
PASSAGE OF THE FRONT. THE FRONT WILL MOVE OFF THE COAST EARLY
TONIGHT AND NW WNDS BEHIND THE FRONT WILL BRING IN A DRYER AIRMASS
FOR OVERNIGHT AND THRU THE WEEKEND. DRY CONDS EXPECTED FOR THE
WEEKEND. SCT TSTMS AGAIN PSBL MON AND TUE.

&&

.MARINE...
NO HEADLINES IN SHORT TERM AS SW WINDS REMAIN BELOW SCA LVLS TODAY
AND TONIGHT. COLD FRONT CROSSES WATERS SAT MORNING. NO REAL COLD
SURGE OR SGNFCNT WIND SHIFT SEEN IN MODEL DATA TO SUGGEST ANY POST
FROPA SCA'S. WINDS BECOME NW SAT AFTRN...N SAT NIGHT THEN E-SE BY
LATE SUNDAY (STILL BLO SCA LVLS) AS HIGH PRS TO THE N MOVES E.

USED WNA WAVES/SEAS AS SWAN SEEMS TO BE ABOUT A FOOT TO HIGH.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...AIR QUALITY ALERT UNTIL 3 PM EDT THIS AFTERNOON FOR NCZ017-102.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...BMD
NEAR TERM...BMD
SHORT TERM...BMD
LONG TERM...TMG
AVIATION...JEF
MARINE...MPR
Hazardous weather outlook, Jun 24, 4:04 AM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
504 AM EDT FRI JUN 24 2011

MDZ021>025-NCZ012>016-030>032-VAZ048-049-060>100-250915-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
504 AM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
SOME THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND BRIEF PERIODS OF
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ017-102-250915-
INLAND CURRITUCK-OUTER BANKS CURRITUCK-
504 AM EDT FRI JUN 24 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

IN ADDITION...SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING. SOME THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND
BRIEF PERIODS OF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-650-652-654-656-658-250915-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
504 AM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
SOME THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND BRIEF PERIODS OF
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BMD

In the hours before

Special weather statement, Jun 24, 2:15 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT FRI JUN 24 2011

VAZ086-099-100-242015-
ACCOMACK VA-MATHEWS VA-NORTHAMPTON VA-
315 PM EDT FRI JUN 24 2011

...STRONG THUNDERSTORM MOVING INTO THE VIRGINIA EASTERN SHORE...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE CHESAPEAKE BAY...FROM 12 MILES
NORTHWEST OF EXMORE TO 10 MILES EAST OF MATHEWS...MOVING EAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
    NASSAWADOX AROUND 345 PM EDT...
    WILLIS WHARF AROUND 350 PM EDT...

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3760 7560 3757 7558 3732 7574 3734 7582
      3738 7581 3738 7584 3734 7583 3736 7600
      3742 7600 3741 7623 3739 7624 3740 7632
      3746 7625 3741 7623 3743 7600 3757 7595
      3770 7587 3772 7584 3771 7556

LBROWN
Special weather statement, Jun 24, 2:16 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
316 PM EDT FRI JUN 24 2011

VAZ089-091-093-094-242015-
ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON VA-SURRY VA-YORK VA-
316 PM EDT FRI JUN 24 2011

...STRONG THUNDERSTORM MOVING THROUGH NEWPORT NEWS AND JAMES CITY...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM DENBIGH TO 15 MILES WEST OF FORT EUSTIS...OR
FROM PATRICK HENRY FIELD TO 6 MILES SOUTH OF SURRY...MOVING EAST AT
20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR   POOLESVILLE AROUND
320 PM EDT...
  HARRIS GROVE AROUND 325 PM EDT...
  SEAFORD AROUND 330 PM EDT...
  GRAFTON AROUND 335 PM EDT...
  PATRICK HENRY FIELD AROUND 345 PM EDT...

WIND GUSTS TO 35 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3705 7628 3700 7636 3696 7640 3704 7693
      3715 7662 3721 7651 3722 7639 3717 7638
      3718 7635 3715 7632 3712 7627 3709 7626

JBILLET
Special weather statement, Jun 24, 2:17 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
317 PM EDT FRI JUN 24 2011

NCZ012-013-VAZ092-242000-
HERTFORD NC-NORTHAMPTON NC-SOUTHAMPTON VA-
317 PM EDT FRI JUN 24 2011

...STRONG THUNDERSTORM NEAR THE VIRGINIA NORTH CAROLINA BORDER...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SEABOARD IN NORTHAMPTON COUNTY NORTH
CAROLINA...OR ABOUT 10 MILES EAST OF GARYSBURG...MOVING EAST AT 20
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FALSONS OLD
TAVERN...AND...MARGARETTSVILLE AT 320 PM EDT...GALATIA AT 325 PM
EDT...CONWAY AT 335 PM EDT...SEVERN...AND...PENDLETON AT 345 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3654 7734 3663 7707 3641 7705 3637 7750
      3653 7755

LALEXAND
Special weather statement, Jun 24, 2:20 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT FRI JUN 24 2011

MDZ021-022-242000-
DORCHESTER MD-WICOMICO MD-
320 PM EDT FRI JUN 24 2011

...STRONG THUNDERSTORM MOVING THROUGH DORCHESTER COUNTY MARYLAND...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 7 MILES NORTH OF SHARPTOWN TO 6 MILES
SOUTHWEST OF VIENNA...OR FROM 6 MILES EAST OF HURLOCK TO 13 MILES
SOUTHEAST OF CAMBRIDGE...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR
  SHARPTOWN AROUND 325 PM EDT...
  HEBRON AROUND 345 PM EDT...
  DELMAR AROUND 350 PM EDT...
  SALISBURY AROUND 400 PM EDT...

WIND GUSTS OF 35 TO 45 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3868 7579 3869 7576 3863 7570 3846 7568
      3845 7544 3830 7561 3839 7604 3850 7589
      3871 7583 3871 7581

LBROWN

The radar

The Norfolk radar (KAKQ), 44 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Newport News (C)

When
June 24, 2:52 PM EST
Where
Newport News (C) County, 1.38 mi N of Menchville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.100, -76.530

Quarter size hail was reported.

Thunderstorm Wind, York

When
June 24, 2:52 PM EST
Where
York County, 0.55 mi E of Grafton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.170, -76.460

Two large trees were downed and blocking portions of Wolf Trap Road.

Thunderstorm Wind, Newport News (C)

When
June 24, 2:58 PM EST
Where
Newport News (C) County, Patrick Henry Fld
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.130, -76.500

Wind gust of 53 knots (61 mph) was measured at PHF.

Thunderstorm Wind, Newport News (C)

When
June 24, 3:00 PM EST
Where
Newport News (C) County, 1.38 mi S of Patrick Henry Fld
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.110, -76.500

Large limbs were downed in the road near Patrick Henry Mall and blocking three lanes of traffic.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328896, 328897, 328899, 328898.